Alert archive / Wyoming / High Wind Warnings in 2020

High Wind Warning 5, NWS Riverton, WY

January 17, 2020Sweetwater County, Wyoming

NWS Riverton, WY issued this high wind warning at Jan 17, 2020, 3:33 AM MST for Sweetwater County, Wyoming. It took effect at Jan 17, 2020, 11:00 AM MST. It was in force for 9 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 17, 2020, 3:33 AM MST (10:33 UTC)
In effect from
Jan 17, 2020, 11:00 AM MST
Expired
Jan 17, 2020, 7:52 PM MST
In force
9 hr
Issued by
NWS Riverton, WY

County Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 160 km from the middle of the area, began a volume at 10:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 17, 2:37 PM MSTNON-TSTM WND GST 588 Se Reliance, WYASOS STATION KRKS ROCK SPRINGS AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 10.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2020-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2020-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2406 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

178 
WWUS75 KRIW 171033
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
333 AM MST Fri Jan 17 2020

...High Wind Warning for Eastern Sweetwater County this Afternoon
and Evening...

.A strong cold front will push east across Sweetwater County late
this morning with very strong west winds in wake of it. An area 
of snow will accompany the front with areas of blowing snow
developing as winds pick up.

WYZ030-180300-
/O.NEW.KRIW.HW.W.0005.200117T1800Z-200118T0300Z/
East Sweetwater County-
Including the city of Wamsutter
333 AM MST Fri Jan 17 2020

...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM
MST THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 60 mph expected.
  Also, areas of blowing snow could significantly reducing visibility.

* WHERE...East Sweetwater County. This includes Interstate 80 and
  Highway 430.

* WHEN...From 11 AM this morning to 8 PM MST this evening.

* IMPACTS...Mainly to transportation. An elevated risk for a blow
  over for light and high profile vehicles, including campers and
  tractor trailers. Also there is an increased risk of a slide off
  as roads will likely be slick in spots. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please keep two hands on your steering wheel in case of a sudden,
strong wind gust.

&&

$$

21
2 follow-up statements
805 
WWUS75 KRIW 171734
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
1034 AM MST Fri Jan 17 2020

...High Wind Warning for Eastern Sweetwater County this Afternoon
and Evening...

.A strong cold front will push east across Sweetwater County late
this morning with very strong west winds in wake of it. An area
of snow will accompany the front with areas of blowing snow
this afternoon as winds pick up.

WYZ030-180300-
/O.CON.KRIW.HW.W.0005.200117T1800Z-200118T0300Z/
East Sweetwater County-
Including the city of Wamsutter
1034 AM MST Fri Jan 17 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS
EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 60 mph 
  expected. Also, areas of blowing snow could significantly 
  reducing visibility.

* WHERE...Eastern Sweetwater County. This includes Interstate 80 
  and Highway 430.

* WHEN...Until 8 PM MST this evening.

* IMPACTS...Mainly to transportation. An elevated risk for a 
  blow over for light and high profile vehicles, including 
  campers and tractor trailers. Also, there is an increased risk 
  of a slide off as roads will likely be slick in spots.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please keep two hands on your steering wheel in case of a sudden,
strong wind gust.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/riw
442 
WWUS75 KRIW 180252
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
752 PM MST Fri Jan 17 2020

...The High Wind Warning for Eastern Sweetwater County has been
cancelled...

.A strong cold front has moved through the region, and winds have
shifted to the west and northwest and have lessened below high
wind warning criteria and are expected to diminish for the
remainder of the night.


WYZ030-180400-
/O.CAN.KRIW.HW.W.0005.000000T0000Z-200118T0300Z/
East Sweetwater County-
Including the city of Wamsutter
752 PM MST Fri Jan 17 2020

...HIGH WIND WARNING IS CANCELLED...

The high winds that occurred across the region have diminished
below high wind warning criteria and the high wind warning will be
cancelled. 

$$

For more information from the National Weather Service visit
http://weather.gov/riw

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Jan 17, 3:11 AM MST, 22 minutes earlier.

Area forecast discussion, Jan 17, 3:11 AM MST, 22 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
311 AM MST Fri Jan 17 2020

.SHORT TERM...(Today through Saturday)
Issued at 230 AM MST Fri Jan 17 2020

Today a strong Pacific cold catafront along with a vigorous upper
level shortwave will plow across the state. This feature will
stir up the winds and bring a quick shot of accumulating snowfall,
with most of the snow falling in the far west. Currently the
shortwave axis is moving east across the Great Basin with the
significant snowfall over PIH along with lighter snowfall to the
east toward the Wyoming border. Light snow should begin in the
far west shortly, increasing during the morning. Southwest
difluent flow and PVA ahead of this weather system will get the
snowfall going initially in the west. Then this afternoon, QG
forcing from the trough itself, sfc convergence with the front,
and then a brief period of northwest difluent flow will keep the
significant snow going into the early evening in the west. Will
keep the winter weather advisory going for the far west through 5
PM Friday. There could be some light snow in the northwest later
Friday night and Saturday morning with the warm air aloft trying
to advect back in along with brief weak isentropic lift.

As for wind and blowing snow asct with this approaching weather
system, 50 knot winds at 700mb along with a passing jet max ovhd
will translate some of this wind to the sfc as the gradient
tightens. 700mb and sfc gradients do not look overly impressive,
but with this strong front, MET MOS guidance is displaying 32 Knot
sustained winds for KRKS for this afternoon. With the combination
of some of this snow making it into Sweetwater County form the
far west and the wind, decided to issue a high wind warning for
eastern Sweetwater County. Even if the winds do not quite reach
high wind criteria, the combination of a light snow accumulation
and strong winds will certainly impact travel along I-80. Long
after the snow is over, the snow will likely continue to blow
around through at least 03Z this evening. This hilite blends in
well with our neighboring offices to the east. To the north over
South Pass, between one or maybe two inches of snow will fall
there, a little more than Sweewater County. The strong winds will
also extend to the north over South Pass, so decided to handle
this wind and blowing snow impact with a winter weather advisory
there for today. Another trouble spot will be northern Johnson
County where 9-11mb sfc 3 hourly pressure rises behind the front
will occur so KBYG and the surrounding area is deserving of a
special weather statement there as well for wind along with some
snow today. A subsequent Canadian sfc front will spread light
snow south across areas east of the Divide later today, extending
about as far southwest as Riverton. Most of the snowfall should
occur along and north of the Owl Creek Mtns and east of Riverton,
but accumulations will be mainly on the light side. One side note,
with the mild temperatures currently in the 40s in Natrona and
Johnson Counties, the precip will likely briefly start as rain
ahead of the approaching front this afternoon.

Expect clearing most areas later this evening. Saturday will be
mostly dry and cooler but seasonal as flat high pressure builds in
from the west.

.LONG TERM...(Saturday night through Thursday)
Issued at 230 AM MST Fri Jan 17 2020

Upper level ridging will keep the forecast area dry Sunday and
Monday. 700mb temperatures are progged to warm to around 0C by 00Z
Tuesday. Typical mixed areas will benefit from this warm air while
trapped basins will remain chilly, but not bad for January.

The next storm system is expected to push into the Pacific Northwest
Tuesday. Ahead of this trough, weak energy and some diffluent flow
could result in some precipitation over the west Tuesday. The 00Z
deterministic models differ significantly in the track of this
trough. The GFS shows the system pushing southeast and becoming an
upper low around the triple point of WY/UT/CO by 00Z Thursday while
the ECMWF is flatter and tracks east across Montana. The GFS track
gives some significant snowfall across the forecast area while the
ECMWF has very little snow. Ensemble members are also have a large
range of solutions with little forecast confidence Wednesday and
beyond. Will broad brush PoPs across much of the area Wednesday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 230 AM MST Fri Jan 17 2020

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals

Snow with IFR/MVFR conditions will pull west to east across the area
this morning. KJAC looks to have the longest period of snow compared
to the other terminals with the threat of snow continuing into at
least the early afternoon. Most terminals are expected to improve to
VFR, but still low ceilings by midday or shortly thereafter. The
main hazard in the afternoon will be the strong west to northwest
winds in wake of a quick moving cold front. The exception will be at
KJAC which will have breezy south to southwest wind. The wind will
relax quite a bit around 00Z at all terminals with KRKS remaining
breezy.

For tonight, the main concern will be the ceiling at KJAC which
could reform/lower to MVFR late in the night. Also there is a hint
of some snow showers also trying to impact the KJAC terminal toward
12Z Saturday.

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals

A cold front will pull into N. Wyoming around 18Z, and sweep
southward across much of the area east of the Divide by 00Z. Strong
north to northwest winds will occur in wake of this front across the
Bighorn Basin, and Johnson County. A Pacific cold front pushing east
will try to retard the southern progression southward especially
across the Wind River Basin. There will be isolated to scattered
snow showers associated with the front pulling southward. Although
there could be a period of MVFR ceilings in wake of the cold front,
and/or MVFR(brief IFR) in snow showers, there is not enough
confidence to insert those conditions in area terminals at the
moment. The snow showers will end from northwest to southeast with
this activity expected to push away from the area by 02/03Z.  Also
the strong winds associated with the cold front will weaken between
00Z and 03Z. After 03Z, VFR conditions are expected.

&&

.FIRE WEATHER...
Issued AT 230 AM MST Fri Jan 17 2020

Some snow will develop over the far west mountains and valleys
early this morning. Today will see a cold front pass through the
area, bringing snow along with breezy to windy conditions. Smoke
dispersal at the lower elevations will be poor to fair today.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 5 PM MST this afternoon for WYZ001-
012-013-023-024-027.

High Wind Warning from 11 AM this morning to 8 PM MST this
evening for WYZ030.

Winter Weather Advisory from 11 AM this morning to 5 PM MST this
afternoon for WYZ014.

&&

SHORT TERM...Lipson
LONG TERM...Murrell
AVIATION...Murrell
FIRE WEATHER...Lipson
Hazardous weather outlook, Jan 17, 3:17 AM MST, 16 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
317 AM MST Fri Jan 17 2020

WYZ001>020-022>030-181330-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
317 AM MST Fri Jan 17 2020

...A Winter Weather Advisory for parts of Western Wyoming until 5
PM Today...

...High Wind Warning for Eastern Sweetwater this Afternoon and
Evening...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Significant snow and, or blowing snow across the west. Please see
the winter weather advisory statement for more details.

Strong to high wind is expected across Sweetwater County this
afternoon and evening.

Strong northerly winds are expected this afternoon across the
Bighorn Basin and Johnson County.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions, according to standard operating procedures.

Team Riverton

Nearby

High Wind Warnings in Wyoming, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.